Alert archive / Virginia / Wind Advisories in 2019
Wind Advisory 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 15, 2019, 2:49 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; Mercer County, West Virginia. It took effect at Mar 15, 2019, 5:00 PM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2019, 2:49 PM EDT (18:49 UTC)
- In effect from
- Mar 15, 2019, 5:00 PM EDT
- Expired
- Mar 16, 2019, 11:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
All 27 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873 WWUS71 KRNK 151849 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 249 PM EDT Fri Mar 15 2019 ...Strong west winds anticipated this evening into Saturday morning... .A front will push east of the area this evening. Colder air rushing in and a tight pressure gradient will keep winds strong and gusty this evening into Saturday morning, especially at the higher elevations. NCZ001-002-018-VAZ009>020-022>024-160300- /O.NEW.KRNK.WI.Y.0012.190315T2200Z-190316T1500Z/ Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 249 PM EDT Fri Mar 15 2019 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT SATURDAY... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 6 PM this evening to 11 AM EDT Saturday. * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...This evening through Saturday morning. * Impacts...Some weaker or dead trees, as well as limbs will could be blown down. Isolated power outages are possible. Those traveling in high profile vehicles will be impacted by the gusts. * Locations...The Blue Ridge of Southwest Virginia to Northwest North Carolina, west to the Alleghanys. This also includes the Southern Shenandoah, Roanoke and New River Valleys. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
4 follow-up statements
501 WWUS71 KRNK 152057 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED National Weather Service Blacksburg VA 457 PM EDT Fri Mar 15 2019 ...Strong west winds anticipated into Saturday morning... .A front will push east of the area this evening. Colder air rushing in and a tight pressure gradient will keep winds strong and gusty this evening into Saturday morning, especially at the higher elevations. VAZ007-WVZ042-160500- /O.EXB.KRNK.WI.Y.0012.190315T2100Z-190316T1500Z/ Tazewell-Mercer- Including the cities of Tazewell, Bluefield, and Flat Top 457 PM EDT Fri Mar 15 2019 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT SATURDAY... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect until 11 AM EDT Saturday. * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Late this afternoon through Saturday morning. * Impacts...Some weaker or dead trees, as well as limbs will could be blown down. Isolated power outages are possible. Those traveling in high profile vehicles will be impacted by the gusts. * Locations...The Blue Ridge of Southwest Virginia to Northwest North Carolina, west to the Alleghanys. This also includes the Southern Shenandoah, Roanoke and New River Valleys. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ NCZ001-002-018-VAZ009>020-022>024-160500- /O.EXT.KRNK.WI.Y.0012.190315T2100Z-190316T1500Z/ Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 457 PM EDT Fri Mar 15 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM EDT SATURDAY... * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Late this afternoon through Saturday morning. * Impacts...Some weaker or dead trees, as well as limbs will could be blown down. Isolated power outages are possible. Those traveling in high profile vehicles will be impacted by the gusts. * Locations...The Blue Ridge of Southwest Virginia to Northwest North Carolina, west to the Alleghanys. This also includes the Southern Shenandoah, Roanoke and New River Valleys. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
596 WWUS71 KRNK 160106 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 906 PM EDT Fri Mar 15 2019 ...Strong westerly winds anticipated into Saturday morning... .A cold front will push east of the area overnight. Colder air rushing in will make for a tight pressure gradient that will help winds increase again overnight into early Saturday morning, especially at the higher elevations. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042-160930- /O.CON.KRNK.WI.Y.0012.000000T0000Z-190316T1500Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, and Flat Top 906 PM EDT Fri Mar 15 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY... * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Overnight into Saturday morning. * Impacts...Some weaker or dead trees, as well as limbs will could be blown down. Isolated power outages are possible. Those traveling in high profile vehicles will be impacted by the gusts. * Locations...Mainly along and west of the Blue Ridge. This also includes the Southern Shenandoah, Roanoke and New River Valleys. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
825 WWUS71 KRNK 160902 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 502 AM EDT Sat Mar 16 2019 ...Strong westerly winds expected this morning... .Behind a cold front, gusty northwest winds will continue this morning, especially at the higher elevations. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042-161500- /O.CON.KRNK.WI.Y.0012.000000T0000Z-190316T1500Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, and Flat Top 502 AM EDT Sat Mar 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...this morning. * Impacts...Some weaker or dead trees, as well as limbs will could be blown down. Isolated power outages are possible. Those traveling in high profile vehicles will be impacted by the gusts. * Locations...Mainly along and west of the Blue Ridge. This also includes the Southern Shenandoah, Roanoke and New River Valleys. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
408 WWUS71 KRNK 161456 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1056 AM EDT Sat Mar 16 2019 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042-161600- /O.EXP.KRNK.WI.Y.0012.000000T0000Z-190316T1500Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, and Flat Top 1056 AM EDT Sat Mar 16 2019 ...WIND ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING... West to northwest winds will continue to drop through the afternoon. A few gusts over 35 mph may occur in the higher elevations through midday. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 15, 1:48 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 15, 1:48 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 148 PM EDT Fri Mar 15 2019 .SYNOPSIS... A cold front that extended from Lake Erie to the Gulf of Mexico will move east today and off the coast by late tonight. High pressure will be over the Mid Atlantic region this weekend then another weak front crosses the area by Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 122 PM EDT Friday... Keeping with high-res solutions, especially the HiresARW allowing for a band of convection to line up from over the Buckingham/Farmville area to Stokes county into the afternoon, while front slows down. Anticipate a few breaks in the overcast but overall instability remains meager. Still strong shear and convergence may bring a few stronger storms east of Buckingham to Danbury this afternoon, til about dusk. The west will turn brisk as temps start to slowly fall toward dusk. Latest models trending stronger with pressure rises and 8h winds, so may be hoisting some wind headlines by 3pm for portions of the mountains. Previous discussion from mid morning... Updated forecast reflects minor changes, namely leaning toward lower pops early in the east, then ramping it up across the piedmont as better jet enhancement in the low levels combined with the front should increase precip coverage. Storms are possible as SBCAPES reach 300-500 J/kg in the piedmont, but limiting factor will be lack of sunshine. Low level jet of 45 to 55 kts will bring potential for stronger storms with gusty winds, if the storms can grow vertically. Still think better threat of severe weather will be further east of our coverage area. The mountains will be dry by early afternoon, with sunshine increasing. Previous discussion from earlier this morning... Broad upper trough continuing to develop over the Eastern United States today and tonight. Heights and temperatures at upper levels will gradually fall over the Mid Atlantic region. GFS/NAM/RAP all similar with the timing of the cold front and precipitation. Back edge of rainfall with be exiting Charlotte/Halifax/Caswell Counties around 00Z/8PM. Air mass drier out behind the front so will be clearing from west to east until low level moisture arrives back in the mountains and clouds develop with favorable upslope winds. By evening these lower clouds and a chance of rain and snow showers will return to southeast West Virginia down to northwest North Carolina. There will a a minimum in coverage of precipitation with just isolated to scattered showers over the mountains this morning before redevelopment along and ahead of the front this afternoon. Isolated thunderstorms are possible along with the showers from Bluefield to Boone this morning where there was a narrow axis of weak instability. Instability increases by this afternoon and locations ahead of the front will have a higher probability of thunderstorms. 8 to 10 degree C drop in 850 temperatures between 00Z/8PM and 12Z/8AM Saturday. Winds turn to the northwest in the western mountains around 21Z/5PM and in the piedmont around midnight. Low level jet behind the front will be in the 40 to 45 knot range. Largest pressure rises this time frame are +6 to +9 mb/6hr. These ingredients will combine to produce very gusty wind. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 319 AM EDT Friday... Gusty northwest winds continue Saturday morning, then winds decreasing Saturday afternoon. Light upslope snow showers and snow flurries Saturday morning may result in a little accumulation on grassy surfaces. The best chance for any accumulation will be in northwest Greenbrier county. Broad mean longwave trough/cyclonic flow aloft will prevail this weekend, with a large area of surface high pressure over the northern Plains ridging into our region. Saturday will feature plenty of sunshine with more seasonable temperatures. High temperatures Saturday will range from the mid 30s in the northern mountains to the upper 50s in the piedmont. It will be cold Saturday night with good radiational cooling under mostly clear conditions. Low temperatures Saturday night will vary from the teens in the mountains to the lower 30s in the piedmont. The GFS, NAM and Canadian models are showing a weak and moisture- starved Clipper low associated with a shortwave trough/vort max rotating around the base of the trough late Sunday into Sunday night. Sunday will have plenty of sunshine with high temperatures from the mid 30s in the northwest mountains to the mid 50s in the piedmont. Clouds increase Sunday night especially in the mountains with a light chance for rain and snow showers from Mercer county through Greenbrier County. Little or no snow accumulations expected. Low temperatures will generally be from the mid 20s in the west to the lower 30s in the east. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 305 PM EDT Thursday.. An overall quiet, dry period looks likely looking into next week with high pressure in control, and a mean longwave trough aloft. There remains some disagreement for the Tuesday timeframe between the GFS and the international suite of deterministic models on handling a second shortwave which digs from the northern Plains into the eastern Ohio Valley. GFS produces some measurable precip across our southern counties into central NC as this trough digs into the northern Carolinas, and this has been consistently shown in the last couple model cycles. However equally as consistent has been the drier ECMWF/Canadian guidance which digs this shortwave further south and mainly leads to coastal cyclogenesis off the SC coast Tuesday night - Wednesday. Will lean toward the drier solutions in the ECMWF and Canadian in this period. Overall look for an extended period of mostly clear weather with large diurnal ranges and temperatures within a few degrees of mid-March normals. Forecast confidence is moderate to high. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 137 OM EDT Friday... A band of showers/few thunderstorms will impact areas from LYH/DAN east this afternoon, and kept tempo for thunder at DAN. As the line moves across expect visibilities to drop to IFR in moderate to heavy showers, with MVFR ceilings. Further west expect improving conditions as lower cigs scatter out as the front shifts east through the afternoon. Southwest winds will turn west and increase with gusts up to 30kts likely by sunset. The lower cigs and showers out east exit by 00z, then should see winds pick up there as well, though gusts should be under 25kts at DAN/LYH. A strong low level jet and cold advection with decent pressure rises will bring gusts up to 40 kts along the Blue Ridge possibly impacting ROA/BCB in the 03-09z time frame. As the upslope increases MVFR cigs will arrive at LWB/BLF and possibly BCB during the evening and overnight. A few flurries not out of the question for BLF/LWB. The drier air will erode the lower clouds Sat morning in the mountains, with gusts lowering as well. Confidence is below average for thunder coverage but above for the rest of the elements through 18z Sat. EXTENDED AVIATION DISCUSSION... VFR Saturday afternoon into Sunday as high pressure returns. VFR should stick around early next week, though as a weak upper disturbance passes Monday may see some MVFR ceilings in the mountains. High pressure works in from the north Tuesday and Wednesday, with VFR expected. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...AMS/WP SHORT TERM...KK LONG TERM...AL/KK AVIATION...AMS/JH/WP
Hazardous weather outlook, Mar 15, 11:09 AM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1109 AM EDT Fri Mar 15 2019 NCZ005-006-VAZ044>047-058-059-161515- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 1109 AM EDT Fri Mar 15 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms this afternoon could become strong to severe. Isolated wind damage will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-161515- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 1109 AM EDT Fri Mar 15 2019 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Winds may gust over 45 mph tonight, especially along the ridges. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-004-019-020-VAZ032>035-043-161515- Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry- 1109 AM EDT Fri Mar 15 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 15, 1:52 PM EDT, 57 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 152 PM EDT FRI MAR 15 2019 NCZ006-151815- Caswell- 152 PM EDT FRI MAR 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASWELL COUNTY ... Until 215 PM EDT. At 151 PM EDT, a strong thunderstorm was located near Baynes, moving northeast at 45 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Prospect Hill... Jericho... Leasburg... Hightowers... and Baynes. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. LAT...LON 3625 7942 3641 7915 3624 7916 TIME...MOT...LOC 1751Z 239DEG 49KT 3622 7927 WP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:52 PM EDT | Special Weather Statement | RNK | Caswell | 23 min |
| Mar 15, 4:48 AM EDT | Special Weather Statement | RNK | Bland, Smyth, Wythe | 57 min |
Nearby
Wind Advisories in Virginia, 2019Wind Advisories in North Carolina, 2019Wind Advisories in West Virginia, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.